Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS St. Louis, MO

May 24, 2020Pike County, Ralls County, Missouri

NWS St. Louis, MO issued this flash flood warning at May 24, 2020, 6:22 PM CDT for Pike County, Ralls County, Missouri. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 6:22 PM CDT (23:22 UTC)
Expired
May 24, 2020, 11:23 PM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:07 PM CDTFLASH FLOOD5 Nw Spencerburg, MOHIGHWAY F FLOODED DUE TO WATER OVER ROADWAY NEAR SPENCER CREEK.
May 24, 9:09 PM CDTFLASH FLOOD4 Ne Perry, MOHIGHWAY 19 CLOSED DUE TO WATER OVER ROADWAY BETWEEN CENTER AND PERRY.
May 24, 10:24 PM CDTFLASH FLOOD4 Nnw Spencerburg, MOSMALL STREAM GAUGE AT FRANKFORD ON SPENCER CREEK OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 165 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WGUS53 KLSX 242322
FFWLSX
MOC163-173-250515-
/O.NEW.KLSX.FF.W.0010.200524T2322Z-200525T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
622 PM CDT Sun May 24 2020

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Ralls County in northeastern Missouri...
  Northwestern Pike County in northeastern Missouri...

* Until 1215 AM CDT.

* At 621 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hannibal, New London, Perry, Center, Frankford, Spaulding,
  Spencerburg, Ilasco, Saverton and Ashburn.

Additional rainfall amounts of 1-2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3966 9127 3962 9122 3960 9117 3956 9117
      3955 9116 3954 9110 3950 9107 3932 9144
      3933 9171 3951 9171 3969 9142 3969 9131

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Gosselin
2 follow-up statements
476 
WGUS73 KLSX 250212
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
912 PM CDT Sun May 24 2020

MOC163-173-250515-
/O.CON.KLSX.FF.W.0010.000000T0000Z-200525T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ralls MO-Pike MO-
912 PM CDT Sun May 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
RALLS AND NORTHWESTERN PIKE COUNTIES IN NORTHEASTERN MISSOURI...

At 911 PM CDT, law enforcement reported several roadways closed due 
to flash flooding including Highway F at Spencer Creek and Highway 
19 between Perry and Center. Two to locally more than four inches of 
rain have fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Hannibal, New London, Perry, Center, Frankford, Spaulding,
Spencerburg, Ilasco, Saverton and Ashburn.

This includes the following streams and drainages...
East Fork, West Lick Creek, Marble Creek, Ely Creek, Purdey Creek,
Hippo Branch, Plum Creek, Grassy Creek, Turkey Creek, McDowell
Branch, Owl Creek, Hascall Creek, Fools Creek, East Lick Creek,
Middle Fork Salt River, Mississippi River, Lick Creek, Bear Branch,
Brush Creek, Little Creek, Battle Creek, Burbridge Creek, Rocklick
Branch, Denny Run, Salt River, Hays Creek, Horn Branch, Haw Creek,
Weatherly Branch and Spencer Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3966 9127 3962 9122 3960 9117 3956 9117
      3955 9116 3954 9110 3950 9107 3932 9144
      3933 9171 3951 9171 3969 9142 3969 9131

FLASH FLOOD...OBSERVED

$$

Gosselin
807 
WGUS73 KLSX 250423 RRA
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1123 PM CDT Sun May 24 2020

MOC163-173-250433-
/O.CAN.KLSX.FF.W.0010.000000T0000Z-200525T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ralls MO-Pike MO-
1123 PM CDT Sun May 24 2020

...THE FLASH FLOOD WARNING FOR RALLS AND NORTHWESTERN PIKE COUNTIES
IN NORTHEASTERN MISSOURI IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3966 9127 3962 9122 3960 9117 3956 9117
      3955 9116 3954 9110 3950 9107 3932 9144
      3933 9171 3951 9171 3969 9142 3969 9131

$$

BSH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:06 PM CDT, 16 minutes earlier.

Area forecast discussion, May 24, 6:06 PM CDT, 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
606 PM CDT Sun May 24 2020

.SHORT TERM...  (Through Late Monday Night)
Issued at 245 PM CDT Sun May 24 2020

The main focus of the period will be on convective trends this
afternoon/evening and then again tomorrow afternoon/evening.

Convection has blossomed across portions of eastern MO and
southwest IL this afternoon, in response to a weak shortwave
trough/MCV moving through the southwesterly flow aloft. Additional
thunderstorms are developing across portions of southwest and
central MO at this hour.

For the rest of this afternoon/evening, expect thunderstorm
coverage to continue to increase mainly across central MO.
Observations indicate weak convergence across southwest MO (WSW
winds to ESE surface winds) which should be enough to continue to
develop thunderstorms in a generally uncapped atmosphere. The
latest mesoanalysis indicates MLCAPEs around 2500-3000 J/kg. The
limiting factor to a more robust severe weather threat remains
deep layer shear, which is only about 10-15 knots. That being
said, fairly dry air between 5-10k feet has contributed to high
DCAPE values (1000-1300 J/kg). Thus, cannot rule out a localized
damaging wind gust this afternoon into this evening, especially
across central MO where deep layer shear is a bit stronger
compared to points further east.

Otherwise, convection should wane with the loss of daytime heating
this evening. A rogue shower or storm will be possible overnight
due to some weak moisture convergence, but most areas will remain
dry. Additional showers/storms are likely on Monday as more weak
shortwaves rounding an upper-level low interact with the warm and
moist airmass in place. However, given guidance has been a bit
overcooked on coverage the past couple of days, have lowered pops
a bit from the previous forecast to be on the lower end of the
ensemble guidance.

Deitsch

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 245 PM CDT Sun May 24 2020

The synoptic pattern at the start of the long term period will
feature a very "blocky" flow regime, with a textbook omega block in
place over the CONUS. We will be near the closed upper-level low
that will slowly meander across the Central Plains into the mid-
Mississippi River Valley. This system will set the stage for an
unsettled period of weather this week.

The latest ensemble guidance suggests the upper-level low will
officially become cut off from the westerlies on Tuesday as it
meanders near the OK/TX border. This will place the region on the
east side of the system, allowing Gulf moisture to pump in on
southerly flow. Weak shortwaves rounding the upper level low will
keep the threat of thunderstorms in the forecast Tuesday into
Wednesday. The National Blend of Models shows similar chances of
convection (60-70% chances) each afternoon/evening on Tuesday into
Wednesday. Given the setup, this seems reasonable. It will not be an
all day rain, but good coverage of showers/thunderstorms are
expected each day.

On Thursday, a cold front will ooze into the region from the
northwest. Given the proximity of the upper-level low providing
upper-level support along with a convergent surface boundary, this
should provide the best coverage of the period (which is supported
by the NBM ensemble guidance as well). Uncertainty increases a bit
as we head into the Friday on the frontal placement, but it appears
at least southeast MO and southwest IL will be close enough to the
front to bring good chances for additional showers/storms.

We should finally see a bit drier weather infiltrate behind the
front on Saturday and Sunday. Temperatures Tuesday through
Thursday will be in the upper 70s and lower 80s, with slightly
cooler weather working in Friday and Saturday.

Deitsch

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 551 PM CDT Sun May 24 2020

Today's storms will weaken and eventually end as we move into the
evening hours. Quiet VFR conditions will then prevail into
tomorrow morning. Tomorrow will look pretty similar to today with
isolated storms becoming more widespread in the afternoon. Like
today, it will be rather difficult to pick out exactly when or
where storms will develop tomorrow afternoon, so have gone with an
extended period of VCTS for the time being.

SPECIFICS FOR KUIN: A severe storm looks to track just north of
the airport within the next hour, capable of producing winds in
excess of 60 mph. Winds will likely be more muted at the terminal,
though I would not be surprised to see gusts up to 30.

SPECIFICS FOR KSTL: There is some concern that the line of storms
west of the STL metro will bring another round of storms into the
area. However, these storms should begin gradually decaying as we
move into the evening hours. Additionally, the storms currently
over the metro have likely sapped much of the energy for
additional storms. Given these limiting factors, have just gone
with VCTS for the next few hours.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 24, 3:10 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
310 PM CDT Sun May 24 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
310 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this evening. Main threats
will be localized damaging winds to 60 mph, small hail, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms for parts of the area from
Monday through Saturday.

Major flooding is occurring or forecast along the Illinois River
from LaGrange to Valley City.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Deitsch

In the hours before

Local storm report, May 24, 5:02 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             LA BELLE                40.12N 91.92W
05/24/2020  E0.70 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

KD
Local storm report, May 24, 5:18 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             LA BELLE                40.12N 91.91W
05/24/2020  E1.00 INCH       LEWIS              MO   PUBLIC

&&

KD
Local storm report, May 24, 5:34 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             MONTICELLO              40.12N 91.71W
05/24/2020  E0.50 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

KD
Local storm report, May 24, 5:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 NE EWING              40.05N 91.67W
05/24/2020  E0.25 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

KD
Local storm report, May 24, 5:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             LA GRANGE               40.05N 91.50W
05/24/2020  E0.25 INCH       LEWIS              MO   TRAINED SPOTTER

&&

KD
Local storm report, May 24, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      1 NE VICTORIA           38.18N 90.52W
05/24/2020                   JEFFERSON          MO   PUBLIC

            CREEK OUT OF ITS BANKS AND OVER A ROADWAY
            NEAR ARGONNE ROAD AND HIGHWAY P.

&&

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:54 PM CDTSevere Thunderstorm WarningLSXKnox51 min
May 24, 4:08 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis52 min
May 24, 4:31 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren30 min
May 24, 5:13 PM CDTFlash Flood WarningLSXJefferson4 hr
May 24, 5:18 PM CDTSevere Thunderstorm WarningLSXLewis42 min
May 24, 5:25 PM CDTAreal Flood AdvisoryLSXKnox, Lewis3 hr
May 24, 5:44 PM CDTSevere Thunderstorm WarningLSXLewis46 min
May 24, 6:55 PM CDTSevere Thunderstorm WarningLSXPike, Ralls22 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.